Hail, Johnson
- When
- August 27, 6:40 AM CST
- Where
- Johnson County, 0.74 mi WNW of (Ojc)johnson Co Exec
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.855, -94.742
On the morning of August 27, a few storms moved through the area producing marginal severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the morning of August 27, a few storms moved through the area producing marginal severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 27, 4:55 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 555 AM CDT THU AUG 27 2015 .DISCUSSION... Issued at 332 AM CDT THU AUG 27 2015 There are a couple of chance for showers and storms over the next couple of days as a shortwave trough moves over the top of the longwave ridge over the western half of the country. The first chance will be over eastern Kansas and western Missouri this morning. An area of strong isentropic ascent should lift east over eastern Kansas/western Missouri through late morning. Deeper, richer moisture, in association with the strong lift may lead to the development of showers and storms. Convection allowing models are very robust/aggressive with this development, while the coarser scale NAM and GFS aren't, even though some precipitation is generated. Observationally, this mid-level moisture and lift seems to be manifesting itself in a layer of clouds forming over eastern Kansas and western Missouri. Given that this area matches the area of lift depicted, have maintained chance POPs along the western portion of the forecast area. This activity is expected to diminish by noon as warm air aloft spreads into the area, capping the atmosphere. This should result in a warmer, but still seasonal, day as low level moisture increases. The next good chance for precipitation will then arrive late tonight, and even then, mainly across northern Missouri, as the upper shortwave trough and associated surface low track from the Central High Plains into the Mid-Missouri Valley. Models are in good agreement tracking the surface low north of the forecast area and focusing the LLJ to the north of Missouri. This implies that the best precipitation chances and highest rainfall amounts will be north of the forecast area, and quite possibly north of I-80. None- the-less, precipitable water values climb to over 2" in northern and as the front pushes into and through the area, any showers or storms that do develop in the area could produce localized very heavy rainfall. The threat of severe storms during the day friday looks low at this time. But instability may be very high, if the NAM verifies, so there may be some initially robust updrafts. However sheer looks week as the strong dynamics are departing to the northeast with the upper shortwave. The GFS is much weaker with the instability with a similar scenario regarding the sheer. So there remains some uncertainty still with the degree of destabilization and resulting intensity of any convection. Scattered showers and storms may persist overnight as the front moves east, but conditions look to dry out for Saturday. The air mass moving into the region isn't dramatically different from the one it's replacing. As a result, a slight downward trend in temperatures and dewpoints is expected. So highs in the low to mid 80s look reasonable at this point. For the rest of the extended, dry conditions will prevail as the upper ridge moves east. There looks to be some weakness in the ridge over the Ohio and Mississippi Valleys and this seems to blunt some of our warming up potential. But given increasing thickness values, warming temperatures aloft and southerly flow, highs should climb back into the upper 80s to the lower 90s. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 548 AM CDT THU AUG 27 2015 Thunderstorms developed rapidly this morning but their motions are nearly north to south. So storms west of the terminals won't really have an impact. Rather, it will take new development further east to cause an impact at any of the terminals. For now, it looks like storms have the greatest chance of moving into the KMKC and KIXD terminals. So have included a TSRA mention over the next few hours. Otherwise, convection looks scattered enough to keep a VCTS group going through late this morning for the other sites. Convection should diminish by late morning and give way to VFR conditions with southerly winds. There will be another chance for storms late tonight. Timing of this may be after midnight so for now have just carried a VCTS for the overnight period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...CDB AVIATION...CDB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
732 AM CDT THU AUG 27 2015
KSZ057-105-271315-
MIAMI KS-JOHNSON KS-
732 AM CDT THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN MIAMI COUNTIES UNTIL 815 AM CDT...
AT 732 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLATHE...MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...LEAWOOD...SPRING HILL...LOUISBURG...
CHILES...BUCYRUS...STILLWELL...STANLEY AND WAGSTAFF.
THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 216 AND
218.
LAT...LON 3890 9481 3890 9462 3865 9461 3863 9462
3862 9485
TIME...MOT...LOC 1232Z 328DEG 9KT 3884 9475
LEIGHTONThe Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 12:39 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597751, 597752.